Back to Ask the Diabetes Team Ask the Diabetes Team

Chicago, Illinois, USA:

My nine year old son, diagnosed with type 1 diabetes six months ago, is only on twice daily NPH insulin, and we were told he is still in the honeymoon period because of his low doses and A1c of 5.8%. However I am concerned about his sugar levels rising too high after meals, and is being not lowered until the NPH goes to work. He is often mildly (shaky) hypoglycemic within two to three hours after an injection. Should I be giving him at least some fast acting insulin? Is his body handling the surge until the NPH goes to work?


This is a thoughtful question. Good for you. The important thing is recognizing when the various insulins begin to work and when they have their maximal (peak) effects. As you recognize, the NPH does not work right away (it takes about two hours or so, and has its peak effect about six to eight or so hours later). So what takes care of the meal? That's the honeymoon!

Your son's pancreas has gotten a "second wind" as is making a bit of insulin to cover the meals. In fact, that's a good way to know when the honeymoon is over. You would then see consistently higher glucose readings at lunch time and bedtime (i.e the times before the morning and evening doses of NPH, respectively, have peaked). So do you have options? Sure!

  1. Keep doing what you are doing. After all, the hemoglobin A1c is fantastic at 5.8%! If you add a short-acting insulin (Regular, Humalog, or NovoLog, then you risk inducing more significant hypoglycemia.
  2. Add a small amount of short-acting insulin, but dose it relative to the amount of carbohydrates consumed.
  3. Consider a change to a more physiologic way of giving insulin, thus trying to avoid the peaks of insulin (and thereby being "tied" to meals and snacks at certain times). This could be done with a basal/bolus regimen to include a very long acting, essentially peakless insulin such as glargine Lantus or Ultralente as the baseline insulin and then again dose the short-acting with the meals.

By all means, address your questions to your diabetes team but given your nine year old, in excellent control, per the A1c, and only six months into the diagnosis of type 1 diabetes, I probably would make no changes at present. If I were to change, it would be to the basal/bolus option but knowing that trade-off that he would need to take a shot with virtually every meal.


Original posting 31 Jul 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.